Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 209, NWS Louisville, KY

August 2, 2002Anderson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 2, 2002, 6:12 PM EDT for Anderson County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2002, 6:12 PM EDT (22:12 UTC)
Expired
Aug 2, 2002, 6:45 PM EDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Anderson County, KY

The radar

The Louisville radar (KLVX), 84 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1338 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

220 
WUUS53 KLMK 022212
SVRSDF
KYC005-022245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
610 PM EDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ANDERSON COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 645 PM EDT

* AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF LAWRENCEBURG...OR ABOUT 27
  MILES WEST OF LEXINGTON...MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLENSBORO AROUND 625 PM EDT
  JOHNSONVILLE AROUND 635 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

NOTE...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
ANDERSON COUNTY AS WELL UNTIL 645 PM EDT.

&&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:00 PM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 2, 2:00 PM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EDT FRI AUG 2 2002

A CUT AND DRY FORECAST...ESPECIALLY DRY. PRIMARY QUESTION TO PONDER
IS WHETHER TO EVEN MENTION A SLIGHT CHANCE OF A THUNDERSTORM THIS
EVENING AS FRONT APPROACHES FROM THE NORTH. AT PRESENT NOT THE
SLIGHTEST HINT OF ANYTHING DEVELOPING...SO MAY END UP LEAVING A
MENTION OUT.

UPPER RIDGE CENTERED OVER MID MISSISSIPPI VALLEY MAINTAINING IRON
GRIP ON THE LOWER OHIO VALLEY. SHORT WAVE MOVING EAST ACROSS ONTARIO
WILL FORCE COLD FRONT SOUTH OF THE GREAT LAKES...BUT RIDGE WILL
BRING FRONT TO A HALT WELL NORTH OF THE OHIO RIVER. THUS THE
PESSIMISM IN FORECASTING THUNDERSTORMS. ONCE CANADIAN SHORT WAVE
MOVES EAST...UPPER RIDGE WILL STRENGTHEN AND HOLD SWAY OVER OHIO AND
MISSISSIPPI VALLEYS INTO NEXT WEEK.

TEMPERATURE QUESTIONS WILL BE WHETHER TO GO MID OR UPPER 90S DURING
THE DAY OR LOWER OR MID 70S AT NIGHT. ANY OF THOSE CHOICES WILL BE
CLOSE DURING THEIR PERIODS.

ABOUT TUESDAY OF NEXT WEEK AVN AND MRF TRIES TO BRING SHORT WAVE
AROUND EASTERN CANADA TROUGH INTO NORTHEAST US. THIS WOULD BRING
SLIGHT BREAK TO CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA...BUT
WEVE BEEN TORMENTED BEFORE BY FEATURES THAT LATER RUNS KEPT WELL
NORTH. SO ABOUT MONDAY WELL CHECK OUT THIS SUPPOSED BREAK IN THE
HEAT AND SEE HOW WERE FARING.

SDF...NONE.

REITMEYER

In the hours before

Local storm report, Aug 2, 5:26 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
526 PM EDT FRI AUG 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    5E VERSAILLES             KY   WIND DAMAGE
08/02/02   WOODFORD                       POLE DONWNED
Local storm report, Aug 2, 5:40 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
540 PM EDT FRI AUG 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    5SW VERSAILLES            KY   WIND DAMAGE
08/02/02   WOODFORD                       TREE DOWNED. PEOPLER
                                          TRAPPED IN VEHICLES.
                                          HAIL...UNKNOWN SIZE

LD
Local storm report, Aug 2, 5:45 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
545 PM EDT FRI AUG 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    7E LAWRENCEBURG           KY   1.00 INCH HAIL
08/02/02   ANDERSON

LD
Local storm report, Aug 2, 6:07 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
607 PM EDT FRI AUG 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    3W MORTONSVILLE           KY   1.25 INCH HAIL
08/02/02   WOODFORD

LD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:15 PM EDTSevere Thunderstorm WarningLMKWoodford30 min
Aug 2, 5:41 PM EDTSevere Thunderstorm WarningLMKAnderson, Mercer, Woodford64 min
Aug 2, 6:30 PM EDTSevere Thunderstorm WarningLMKWashington45 min
Aug 2, 6:43 PM EDTSevere Thunderstorm WarningLMKAnderson, Nelson62 min
Aug 2, 7:18 PM EDTSevere Thunderstorm WarningLMKWashington27 min
Aug 2, 7:44 PM EDTSevere Thunderstorm WarningLMKNelson31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.